Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Birmingham, AL

February 16, 200939 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 16, 2009, 5:57 AM CST for 39 counties in Alabama. It took effect at Feb 16, 2009, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2009, 5:57 AM CST (11:57 UTC)
In effect from
Feb 16, 2009, 12:00 PM CST
Expired
Feb 16, 2009, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 12.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 161157
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 AM CST MON FEB 16 2009

...A RED FLAG WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THIS
AFTERNOON...

.A DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE A
HIGH FIRE DANGER THIS AFTERNOON...AS RELATIVE HUMIDITY VALUES
WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

ALZ011>015-017>050-162000-
/O.NEW.KBMX.FW.W.0006.090216T1800Z-090216T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
557 AM CST MON FEB 16 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

A DRY AIR MASS AND SUNNY SKIES WILL CAUSE RELATIVE HUMIDITIES TO
FALL BELOW 25 PERCENT FOR SEVERAL HOURS DURING THE HEAT OF THE DAY
THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
1 follow-up statement
000 
WWUS84 KBMX 162028
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CST MON FEB 16 2009

...A RED FLAG WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA
THIS AFTERNOON...

.A DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE A
HIGH FIRE DANGER THIS AFTERNOON...AS RELATIVE HUMIDITY VALUES
WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

ALZ011>015-017>050-162300-
/O.CON.KBMX.FW.W.0006.000000T0000Z-090216T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
228 PM CST MON FEB 16 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

A VERY DRY AIR MASS AND SUNNY SKIES WILL CAUSE RELATIVE
HUMIDITIES TO FALL BELOW 25 PERCENT FOR SEVERAL HOURS THIS
AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
NORTH WINDS NEAR 10 MPH AND LOW RELATIVE HUMIDITY WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 16, 5:30 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 16, 5:30 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST MON FEB 16 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

ALL EYES FOCUSED TOWARDS MIDWEEK...AND THE POTENTIAL FOR STRONG TO
POSSIBLY SEVERE THUNDERSTORMS IN ASSOCIATION WITH A PASSING COLD
FRONT. THE FRONT WILL BE PRECEDED BY FAIR AND SEASONABLE
WEATHER...AND FOLLOWED BY FAIR BUT SEASONABLY COOL WEATHER AS
NORTHWESTERLY FLOW ALOFT DOMINATES THE SOUTHEAST.

MAINLY A TEMPERATURE AND HIGH CLOUD FORECAST THROUGH TUESDAY
AFTERNOON AS HIGH PRESSURE DRIFTS ACROSS THE LOWER OHIO AND
TENNESSEE VALLEYS. ON THE BACK EDGE OF THE HIGH...MOISTURE BEGINS
TO SURGE NORTHWARD TUESDAY NIGHT. STOUT ISENTROPIC LIFT WITH 40
KTS OF FLOW RIDING UP AND OVER THE SURGING WARM FRONT LOOK TO
BRING RAIN AND POSSIBLE THUNDER TO THE NORTHWESTERN HALF OF
CENTRAL ALABAMA. SOME CONCERN FOR THE POSSIBILITY OF ELEVATED
STRONG STORMS IN THE PRE-DAWN HOURS WEDNESDAY ASSOCIATED WITH THIS
AREA OF LIFT...BUT WITH A RATHER DEEP COOL LAYER BELOW...MAIN
THREAT HERE WOULD BE LIMITED TO HEAVY RAIN AND POSSIBLY HAIL.

THE REST OF WEDNESDAY IS A PUZZLE TO BE SOLVED. THERE ARE MANY
INGREDIENTS THAT ARE SUPPORTIVE OF A POTENTIAL FOR SEVERE
WEATHER...BUT AS IS TYPICAL IN EARLY SPRING...THE BIG QUESTION
AND LIMITING FACTOR WILL BE THE AVAILABILITY OF INSTABILITY. A
BIT OF A DIFFERENCE COMPARING THIS FEATURE TO LAST WEEK/S
SYSTEM...AS TEMPERATURES ALOFT ARE FORECAST TO BE SOME 4 TO 6
DEGREES COLDER...ANYWHERE FROM ROUGHLY -15C TO -18C...PLENTY COLD
ENOUGH TO SUPPORT STRONG TO SEVERE STORMS. MAIN CHALLENGE AT THIS
POINT LOOKS TO BE LOW LEVEL INSTABILITY...WHICH WILL BE
EFFECTIVELY CONTROLLED BY THE AMOUNT OF LOW LEVEL CLOUDS OR LACK
THEREOF. BOTH NAM AND GFS ARE SUGGESTING RATHER MOIST LOW
LEVELS...WITH A FAIRLY THICK STRATUS DECK LIKELY. SIMILAR TO LAST
WEEK...IT DOES LOOK LIKE A LAYER OF MID-LEVEL DRY AIR BEGINS TO
WORK IN AS THE DEEPEST LOW LEVEL MOISTURE MOVES OUT. THE SHEAR
LOOKS TO BE SUFFICIENT...BUT NOT OVERWHELMING. ALTHOUGH THE TIMING
OF ALL THESE FACTORS AND INSTABILITY ADD SOME UNCERTAINTY...
BELIEVE THERE IS ENOUGH POTENTIAL RIGHT NOW...AND WILL BE BUMPING
UP THE THREAT LEVEL IN THE HAZARDOUS WEATHER OUTLOOK THIS
MORNING...AND FOLLOWING THE SITUATION CLOSELY.

WEDNESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD...THE FRONT
QUICKLY OUT OF THE SOUTHEAST...AND NORTHWESTERLY FLOW WILL
PREVAIL. A RATHER BRISK/BLUSTERY DAY ON TAP FOR THURSDAY...THEN
HIGH PRESSURE WILL SETTLE INTO THE WESTERN GULF. LOW TEMPS FRIDAY
AND SATURDAY APPEAR TO BE BELOW FREEZING FOR MUCH OF THE AREA...
WHICH MAY CLIP ANY EARLY SPRING BLOOMS OUT THERE. SLIGHT CHANCE OF
A PASSING SHOWER WITH A CLIPPER FRONT ON SATURDAY...TO BE FOLLOWED
BY MORE COOL WEATHER THROUGH THE WEEKEND.

02/JD

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDS EXPECTED AT ALL TAF SITES THROUGH THE FORECAST PERIOD.
NORTHERLY WINDS OF 6 TO 8 KTS WILL BE PREDOMINATE ACROSS THE AREA.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/02/16
Hazardous weather outlook, Feb 15, 5:58 PM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CST SUN FEB 15 2009

ALZ011>015-017>050-162358-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
558 PM CST SUN FEB 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AS
A COLD FRONT MOVES THROUGH THE AREA. THE PRIMARY THREAT WILL BE WIND
GUSTS OF 40 TO 60 MPH.

BREEZY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY IN ASSOCIATION
WITH THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON WEDNESDAY.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.